Discussions that mention maxzide

High & Low Blood Pressure board


I'd love to get some guidance and comments from this board. After years of high normal BP 135/90 my BP finally creeped up to 150/95 and my primary care physician put me on 10 mg. of Lisinopril daily. This did a good job of controlling my BP to 130/80 with no side effects but an occasional cough.

In late January, I came down with a serious viral sinus infection that lasted two weeks. The docs treated me with Azithromycin and then Avelox before the blood tests showed normal WBC count. Two days after I was done with all the antibiotics and feeling pretty good, I broke out in hives all over my body, and had a couple cases of facial angiodema (swollen tongue once too.)

My BP shot up to 180/105 and my primary care physician immediately took me off the Lisinopril due to the association with angiodema, and put me on Maxzide (triamterene/HCTXZ). That made me very nauseous, and so we switched to Cardizem at 120 mg twice a day.

During this entire time, I've been taking Zyrtec 10 mg. in the evening along with Pepcid, and Allegra in the AM, with Benadryl as needed to knock down the hives. I've been dealing with this for 5 weeks now, and the Cardizem really wasn't doing the job as well as it should have, so my cardiologist put me back on an ARB - Benicar - at 20 mg. per day along with the Cardizem.

The hives seemed to be coming under control, and I've been on the Benicar for a week now, but all this week I've noticed the hives coming back and getting worse day by day. Yesterday they were the worst they've been in over three weeks, and I had to take a lot of Benadryl to knock them down. In addition, I was getting nauseous and had pretty bad diarrhea. Now I've got Benadryl side effects - sleepy, a bit of hand tremors, etc.

I'm starting to wonder if I was allergic to ACE/ARB's all along, and this sinus infection just put me over the top. Now my body's immune system is in hyperdrive, and I need it to calm down.

Has anyone else experienced these side effects with Lisinopril or Benicar (or other ACE/ARB's)? I stopped taking the Benicar for a day now, and my BP is still <135/85, but I'm concerned about stopping it too quickly - but also concerned about taking more if it's contributing to an allergic reaction. Problem is - I don't really know if it's the ACE/ARB's that caused the reaction or the antibiotics, or something else. Are there any probs with stopping the Benicar quickly if I've only been on it a week - especially since I'm still taking the Cardizem? On just the Cardizem, my BP wasn't well controlled - it was 145-50/90-95.

The frustrating thing is that my BP wasn't all that bad - and I was always able to control it with exercise and diet in the past. Now I think I've opened Pandora's Box with all these meds. Any thoughts would be greatly appreciated.